Georgia, 2012

Hail and Damaging Wind in Georgia, August 2, 2012

August 2, 2012 · NWS CAE · 2 events in 1 county or zone

A couple of severe thunderstorms produced some wind damage and large hail in the lower portions of the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of severe thunderstorms produced some wind damage and large hail in the lower portions of the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 2, 12:47 PM EST, 53 minutes earlier.

Area forecast discussion, Aug 2, 12:47 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT THU AUG 2 2012

.SYNOPSIS...
A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION INTO FRIDAY.
THERE WILL BE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH
SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...SATELLITE SHOWING ENHANCED CU FIELDS ACROSS
CENTRAL AND EASTERN SC THIS AFTERNOON...WITH THETA-E AXIS
EXTENDING ACROSS THAT AREA. ONE SHORTWAVE HAS BEEN MOVING ACROSS
EASTERN NC...CENTRAL SC...AND CENTRAL GA...WHICH IS CURRENTLY
CAUSING ISOLATED TO SCATTERED SHOWERS AND STORMS TO DEVELOP ACROSS
THE REGION. PLENTY OF INSTABILITY EXISTS...ESPECIALLY ACROSS THE
SOUTHERN AND EASTERN CWA. SURFACE ANALYSIS SHOWING SBCAPES AROUND
4000 J/KG AND LIS NEAR -11 ACROSS SOUTHERN CSRA. READINGS SLIGHTLY
LOWER FURTHER NORTH...BUT STILL RATHER HIGH. EXPECT SOME STRONG
STORMS THROUGH THE AFTERNOON...WITH SOME POSSIBILITY REACHING SEVERE
LIMITS AS WE APPROACH THE PEAK HEATING HOURS.  AFTERNOON
TEMPERATURES IN THE MID TO UPPER 90S.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE
OCCURRING ACROSS SOUTHERN AND EASTERN COUNTIES THIS EVENING AS A
WEAK SECONDARY SHORTWAVE MOVES THROUGH THE REGION. IN GENERAL
WILL KEEP 20 TO 30 PERCENT POPS IN THROUGH THE LATE EVENING
HOURS...THEN TAPER OFF BY MIDNIGHT. LOWS OVERNIGHT FORECAST TO
FALL INTO THE MIDDLE 70S FOR MOST AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL BE TO THE EAST AND SOUTH WITH WEAK LEE-SIDE
TROUGHING IN THE FORECAST AREA. THE MODELS SHOW LIMITED MOISTURE BUT
CONVERGENCE INTO THE WEAK SURFACE TROUGH PLUS SOMEWHAT COLD
TEMPERATURES ALOFT ASSOCIATED WITH THE LINGERING UPPER TROUGH WILL
HELP CAUSE THUNDERSTORMS ESPECIALLY DURING THE TIME OF MAXIMUM
HEATING. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. USED THE
GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF SHOW WEAK UPPER-LEVEL TROUGHING CONTINUING NEAR
THE FORECAST AREA. THE MODELS KEEP SURFACE RIDGING TO THE SOUTH AND
EAST. AN APPROACHING COLD FRONT APPEARS TO STALL AND BECOME DIFFUSE
BUT ASSOCIATED MOISTURE APPEARS TO LINGER DURING MUCH OF THE
EXTENDED PERIOD. THE MOISTURE SUPPORTS SCATTERED THUNDERSTORMS
ESPECIALLY DURING THE TIMES OF MAXIMUM HEATING. THE GFS ENSEMBLE
MEAN POPS ARE AROUND 30 PERCENT. THE ENSEMBLE MEANS SUPPORT
TEMPERATURES NEAR CLIMATOLOGY WITH LOWS IN THE LOWER 70S AND HIGHS
IN THE LOWER TO MIDDLE 90S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING
HOURS...WITH THE EXCEPTION OF POSSIBLE MVFR VISIBILITIES IN ANY
LOCALIZED SHOWER/STORM ACTIVITY. A FEW SHOWERS CLOSE TO TAF SITES
IN THE MIDLANDS AND CSRA AT ISSUANCE TIME...AND HAVE ELECTED TO
COVER THOSE WITH VCSH FOR THE TIME BEING. SHOWERS AND STORMS
DEVELOPING AS A SHORTWAVE MOVES THROUGH THE CWA INTO DEEPER
MOISTURE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA.
SHORTWAVES PUSH EAST OF REGION TONIGHT...AND EXPECT THE ACTIVITY
TO DIMINISH BY MIDNIGHT. AMENDMENTS WILL BE ISSUED IF/WHEN
ACTIVITY EXPECTED TO IMPACT A SITE. OVERNIGHT...CAN NOT RULE OUT
PATCHY MVFR BR TOWARDS MORNING AT THE USUAL SITES...ESPECIALLY IF
THEY ARE IMPACTED BY AFTERNOON/EVENING RAINFALL. FOR NOW HAVE
ELECTED TO KEEP MENTION OUT OF TAF SITES...BUT MAY NEED TO ADD IN
LATER DEPENDING OF RAINFALL.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 2, 4:49 AM EST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
549 AM EDT THU AUG 2 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
549 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 12:38 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT THU AUG 2 2012

SCZ027-021830-
LEXINGTON-
138 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 230 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED BANK...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE AND
SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3366 8121 3388 8142 3401 8117 3388 8102
      3386 8104 3384 8104 3375 8106 3366 8116
      3365 8118
TIME...MOT...LOC 1738Z 325DEG 7KT 3387 8121

HC
Local storm report, Aug 2, 1:01 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             3 S RED BANK            33.89N 81.23W
08/02/2012  E1.00 INCH       LEXINGTON          SC   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED HAIL THE SIZE OF QUARTERS FALLING
            AT HIS RESIDENCE.

&&

HC
Local storm report, Aug 2, 1:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 SSW RED BANK          33.89N 81.25W
08/02/2012  E1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER-SIZE HAIL ON BRIDLERIDGE ROAD

&&

LINTON
Local storm report, Aug 2, 1:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     3 NW BLACKVILLE         33.39N 81.32W
08/02/2012                   BARNWELL           SC   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF EBENEZER AND HEALING
            SPRINGS RD

&&

HC

The radar

The Charleston,SC radar (KCLX), 107 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burke

When
August 2, 1:40 PM EST
Where
Burke County, 3.55 mi E of Midville
Measured
1 in hail
Reported by
Post Office
Coordinates
32.830, -82.170

Post Office reported 1 inch hail on Bunn Store Road.

Thunderstorm Wind, Burke

When
August 2, 1:40 PM EST
Where
Burke County, 3.48 mi E of Midville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
32.820, -82.170

Post Office reported 2 trees down on Shady Lane near Midville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389353, 389354.